|Ten year type 1 Diabetic with positive HIV for 4 monthswith
Sep 8, 2001
I'm aware of developing diabetes as a complication of AIDS therapy (anti-retroviral and protease inhibitors), but need information on the effect of HIV infection on pre-existing Type 1 diabetes and vice-versa. Since diabetes is immunosuppressive, will infection with HIV be more devastating than in a non-diabetic? In other words, how much more difficult is HIV for a diabetic--how do they interact, both independently and in consideration of the medication side effects?
Response from Dr. Fisher
Real good question. No clear answer however. The interest in diabetes has mainly occured in the last 5 years (post protease inhibitors) becuase of the now well confirmed relationship of PIs and the development of insulin resistrance and diabetes. I have seen essentially nothing in the last 20 years on the effects of HIV on diabetes (though I may have missed something). Prior to 5 years ago long-term survival with HIV was only a theoretical possibility so I don't think we paid much attention to issues like diabetes, cholesterol and so forth. Now that we have found that antiretroviral therapy is associated with complications (insulin resistance, truncal obesity, hyperlipidemia) that in the absence of HIV (and by extrapolation in the presence of HIV) definitely increase the risk of heart disease we must pay more attention. In the presence of pre-existing diabetes it is likely that antiretroviral therapy could cause difficulty in controlling diabetes and could add to the risk of heart disease because of this and the other related complications. But for now we do not know for sure. AF
Low testosterone and weight loss.
can HGH over the counter help?
- Itchy Testicles After Touching Used Condom Sign Of HIV AIDS
- Jock Itch After Receiving Oral Sex Sign Of HIV AIDS
- Sore Throat After Drinking After Someone Worried I Have HIV
- Causes Of Vaginal Bleeding In Toddlers
- How Do I Get Rid Of Vaginal Pain After Sex?
- Picture Of Sexually Transmitted Disease Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.